Virginia, 2019

Damaging Wind in Virginia, July 4, 2019

July 4, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a weak surface trough produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a weak surface trough produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 3:11 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 4, 3:11 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
411 PM EDT Thu Jul 4 2019

.SYNOPSIS...
High pressure remains centered off the southeast coast through
Saturday as a trough of low pressure lingers over the local area.
This results in hot and humid conditions with the chance for
afternoon and evening thunderstorms each day. A weakening cold
front pushes into the area Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 345 PM EDT Thursday...

Latest surface analysis continues to show a trough of low
pressure from the Carolina coastal Plain into south central/SE
VA. Aloft, the flow is very light with a ridge of high pressure
from the Gulf of Mexico, with a subtle trough from the OH Valley
to the southern Appalachians. Will have 20-50% PoPs into this
evening for the coast and portions of interior SE VA, with
highest PoPs (~70%) focused primarily in the Piedmont (though
will have likely PoPs through 22Z/6pm from Dorchester Co to the
northern NEck). As expected, the lack of deep layer shear has
kept severe wx to a minimum and limited to isolated pulse
severe type storms. An isolated strong tstm with gusty winds
can't be ruled out through 22Z but overall heavy rain/localized
flooding from slow moving storms is the primary concern given
PWats in excess of 2.00". Temperatures are not as hot as
yesterday, but with high dew pts that are 70-75F inland and into
the upper 70s along the coast, heat indices will continue from
the upper 90s to 104F in areas that are not rain cooled through
early evening.

Will gradually see precip tapering off later this evening into
the overnight hours. Will maintain highest PoPs west of I-95
through about 03z, then slight chc Pops overnight. Lows tonight
around 70 F in the Piedmont and lower to mid 70s elsewhere.

Fairly similar pattern for Fri, though there will probably be a
little less seabreeze initiation as low level flow will be a
little more southerly. Warm/very humid with showers/tstms
developing again during the late morning and early aftn hrs.
CAMs generally focus highest PoPs E of I-95 inland from the
coast and across the Mtns (and current thinking is that the
highest PoPs stay W of the Piedmont across the Mtns until ~22Z).
Highs in the upper 80s to lower 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Active wx pattern to continue Fri night through Sunday as
shortwaves moves through the westerly flow aloft with a very
warm/moist low level airmass in place. Shortwave aloft moving
across northern 1/2 of the area Fri night will tend to focus
highest PoPs Fri evening over NW 1/2 of the area, with
diminishing PoPs overnight. A weakening frontal boundary will
move in from the NW later Sat aftn and be very slow to slide to
the south during the day Sunday. Tough call at this stage as to
how much activity develops during the morning hrs Sat, so for
now will have PoPs ramping up from 20-40% in the morning, to
50-60% by later Sat aftn. Will keep at least 20-40% PoPs
overnight Sat through Sun am and then will ramp back up to
likely PoPs most areas again Sun aftn with the front over the
area. Highs Sat upr 80s- lwr 90s (heat index upr 90s- lwr 100s).
Lows Sat night mostly 70-75F and highs again Sunday mostly in
the upper 80s to around 90F though if precip were to begin
earlier in the day Sunday could be cooler than this.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 250 PM EDT Thursday...

Unsettled weather pattern will extend into the first part of next
week as a slow moving cold front continues southward across the
region and the persistent upper ridging off the Southeast coast gets
nudged to the east. Cooler mid 80s are forecast for Monday with
clouds, showers, and storms lingering over the area. A weak wave of
low pressure may move eastward along the front on Monday and allow
for slightly higher thunderstorm chances.

Thereafter, deeper moisture and associated chances for rain
will get shunted to the south as high pressure builds in for the
middle of the week. Temperatures will quickly rebound into the
upper 80s and low 90s Tuesday through Thursday. Overnight lows
will continue to be mild with upper 60s and low 70s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...

VFR conditions prevail at area terminals currently, but already
beginning to see widely scattered showers/tstms developing on
the eastern shore and the northern Neck. Expecting the coverage
of showers/tstms to be greatest from about 20Z through 02Z
inland, with RIC having the highest chance so will have at least
a TEMPO group there in the TAF. Elsewhere, SBY has a higher
chance for a storm than ORF/PHF/ECG at least through about 21Z.
Locally heavy rain and brief gusty winds will be possible with
the strongest storms, leading to brief IFR/MVFR visibilities.
Coverage of shower/tstms wanes during the later
evening/overnight period.

OUTLOOK...Scattered convection is expected again Friday/Saturday/Sunday
aftn/evening. Local flight restrictions will be possible.

&&

.MARINE...
As of 255 AM EDT Thursday...

VRB to SSE winds (aob 10 kt) expected through Fri as hi pres
remains off the coast and a trough lingers inland. SSW increase
a bit (mainly to 10-15 kt - wind probs currently not impressed
for speeds too much higher than that) this weekend as a trough
approaches the region from the W (Sat) and a weak cold front
presses into the region from the NW (Sun). NE winds (potentially
to 15-20 kt) will follow the the frontal passage and be
persistent through the early part of next week. Sub-SCA
conditions expected through at least the weekend. Seas
generally 1-3 ft...possibly increasing to around 4 ft Mon. Waves
on the bay mainly 1-2 ft through the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...JDM/LKB
LONG TERM...RHR
AVIATION...JDM/LKB
MARINE...ALB
Hazardous weather outlook, Jul 4, 2:09 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
309 AM EDT Thu Jul 4 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-051100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
309 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will occur during the afternoon and through
the evening for July 4th. A few of the storms will have the
potential to produce strong gusty winds, along with heavy rain and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms Friday and Saturday afternoon and evening
will have the potential to produce gusty winds, along with heavy
rain and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 1:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
251 PM EDT Thu Jul 4 2019

MDZ021-041930-
Dorchester-
251 PM EDT Thu Jul 4 2019

...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT
LIGHTNING WILL AFFECT NORTHEASTERN DORCHESTER COUNTY...

At 249 PM EDT, radar indicated strong thunderstorms along a line
extending from Windyhill to near Vienna. The storms are nearly
stationary.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms. In addition...Rainfall amounts of 1 to 2 inches are
possible with these storms.

Locations impacted include...
Hurlock, Secretary, Vienna, East New Market, Brookview, Eldorado,
Bucktown and Linkwood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects. In addition, expect frequent cloud to ground
lightning with these storms. Persons should stay inside until the
storms pass.

LAT...LON 3870 7581 3851 7577 3848 7582 3846 7582
      3845 7584 3843 7582 3842 7585 3840 7585
      3836 7597 3837 7601 3835 7601 3835 7602
      3858 7605 3857 7603 3859 7599 3863 7598
      3868 7594 3869 7590 3870 7590
TIME...MOT...LOC 1849Z 243DEG 1KT 3867 7597 3843 7590

MRD
Special weather statement, Jul 4, 2:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
311 PM EDT Thu Jul 4 2019

VAZ064-075-511-517-519-521-042000-
Western King and Queen-Western Hanover-Western King
William-Westmoreland-Western Essex-Caroline-
311 PM EDT Thu Jul 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...CAROLINE...NORTHWESTERN WESTMORELAND...NORTHWESTERN KING
WILLIAM...NORTHWESTERN HANOVER AND NORTHWESTERN ESSEX COUNTIES...

At 310 PM EDT, strong thunderstorms were clustered over Bowling
Green, moving north at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
In addition...Rainfall amounts of up to 1 inch are possible with
these storms.

Locations impacted include...
Bowling Green, Champlain, Saint Stephens Church, Milford, Port Royal,
Beulahville, Dawn, Loretto, Leedstown, Mangohick, Fort A.p. Hill,
Millers Tavern, Ladysmith, Newtown, Kings Dominion, Chilesburg,
Beazley, Gum Tree, Biscoe and Nancy Wrights Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3784 7693 3780 7694 3782 7773 3800 7767
      3800 7763 3825 7737 3825 7734 3822 7728
      3825 7727 3825 7723 3823 7725 3819 7725
      3820 7722 3817 7718 3815 7712 3816 7709
      3814 7707 3826 7705 3827 7702
TIME...MOT...LOC 1910Z 180DEG 36KT 3804 7730

GINGRICH
Special weather statement, Jul 4, 2:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
336 PM EDT Thu Jul 4 2019

VAZ095>098-042015-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
336 PM EDT Thu Jul 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK AND THE NORTHWESTERN
CITY OF VIRGINIA BEACH...

At 335 PM EDT, strong thunderstorms were clustered over Norfolk, or
over Downtown Norfolk, moving southwest at 10 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Old Dominion
University, Downtown Norfolk, Regent University, Ocean View,
Kempsville, Deep Creek, Downtown Portsmouth, Churchland, Norfolk
State University, Norfolk, Chesapeake, Portsmouth, Norfolk
International, Ghent, Norfolk NAS, Norview, Cradock and Western
Branch.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3671 7632 3683 7645 3690 7641 3690 7645
      3687 7646 3688 7649 3685 7648 3689 7651
      3690 7648 3692 7648 3690 7653 3692 7650
      3693 7650 3701 7632 3700 7630 3701 7630
      3704 7625 3700 7626 3697 7617 3686 7608
TIME...MOT...LOC 1935Z 047DEG 7KT 3688 7627

GINGRICH
Special weather statement, Jul 4, 3:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
400 PM EDT Thu Jul 4 2019

VAZ064-517-519-042045-
Western King and Queen-Western King William-Caroline-
400 PM EDT Thu Jul 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...CAROLINE AND NORTHWESTERN KING WILLIAM COUNTIES...

At 400 PM EDT, strong thunderstorms were clustered near Dawn, or 9
miles southeast of Milford, moving northwest at 10 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Bowling Green, Milford, Port Royal, Beulahville, Ladysmith, Newtown,
Dawn, Mangohick, Fort A.p. Hill, Chilesburg, Golansville, Guinea,
Etna Mills, Penola, Nancy Wrights Corner, Cedar Fork, Ruther Glen,
Duane Fork, Cedon and Rappahannock Academy.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3824 7723 3823 7725 3819 7725 3819 7723
      3820 7722 3817 7718 3809 7715 3808 7717
      3806 7714 3790 7709 3775 7728 3785 7743
      3789 7745 3788 7748 3799 7764 3814 7748
      3824 7729 3822 7728 3825 7728 3825 7725
TIME...MOT...LOC 2000Z 125DEG 9KT 3790 7729

GINGRICH
Special weather statement, Jul 4, 3:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT Thu Jul 4 2019

VAZ048-061-062-068-069-510-042045-
Goochland-Powhatan-Fluvanna-Amelia-Cumberland-Eastern Louisa-
404 PM EDT Thu Jul 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
LOUISA...EASTERN CUMBERLAND...GOOCHLAND...NORTHWESTERN AMELIA...
POWHATAN AND SOUTHEASTERN FLUVANNA COUNTIES...

At 403 PM EDT, strong thunderstorms were clustered over Trenholm, or
8 miles northwest of Powhatan, moving north at 10 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
In addition...Rainfall amounts of 1 to 2 inches are possible with
these storms.

Locations impacted include...
Powhatan, Goochland, Hadensville, Palmyra, Fork Union, Columbia, Gum
Spring, Tobaccoville, Trenholm, Morven, Lakeside Village, Macon,
Kents Store, Fife, Sunnyside, Ballsville, Duncan, Orchid, Maidens and
Three Square.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3791 7783 3743 7783 3739 7821 3764 7825
      3769 7824 3769 7826 3787 7829
TIME...MOT...LOC 2003Z 180DEG 10KT 3762 7803

GINGRICH
Special weather statement, Jul 4, 3:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT Thu Jul 4 2019

VAZ065-042045-
Mecklenburg-
417 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MECKLENBURG COUNTY...

At 417 PM EDT, a strong thunderstorm was located 9 miles southeast of
Boydton, or 12 miles southwest of South Hill, moving northeast at 10
mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.

Locations impacted include...
South Hill, La Crosse, Boydton, Beechwood, John H Kerr Dam, North
View, Forksville, Bracey, Keats, Eppes Fork, Baskerville, Wightman,
Palmer Springs and John H Kerr Reservoir.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3686 7836 3684 7835 3685 7833 3685 7831
      3682 7828 3682 7826 3681 7824 3680 7817
      3679 7813 3679 7811 3677 7803 3654 7815
      3654 7840
TIME...MOT...LOC 2017Z 208DEG 8KT 3658 7826

Rogers

The radar

The Norfolk radar (KAKQ), 113 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 4, 3:30 PM EST
Where
Mecklenburg County, 0.55 mi E of Big Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.670, -78.210

Trees were downed throughout the eastern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845380.